Alert archive / New York / Flash Flood Warnings in 2002

Flash Flood Warning 5, NWS Binghamton, NY

May 27, 2002Delaware County, New York

NWS Binghamton, NY issued this flash flood warning at May 27, 2002, 9:22 PM EDT for Delaware County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2002, 9:22 PM EDT (01:22 UTC)
Expired
May 28, 2002, 12:15 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Delaware County, NY

The radar

The Binghamton radar (KBGM), 84 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 280122
FFWBGM
NYC025-280415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
921 PM EDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DELAWARE COUNTY IN CENTRAL NEW YORK

* UNTIL 1215 AM EDT.

* AT 909 PM EDT...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE
  RAINFALL OVER ROUTE 30 NEAR CORBETT...DOWNSVILLE AND HARVARD.
  EMERGENCY MANAGEMENT OFFICIALS HAVE INDICATED FLOODING WAS 
  OCCURRING IN THIS REGION.

RAPID FLOODING LIKELY WILL CONTINUE TO OCCUR OVER MANY OF THE SMALL 
STREAMS AND CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 4202 7523 4196 7500 4205 7491 4213 7510
3 follow-up statements
000 
WGUS71 KBGM 280257
FFSBGM
NYC025-280415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1044 PM EDT MON MAY 27 2002

...A FLASH FLOOD WARNING CONTINUES UNTIL 1215 AM EDT FOR

AT 1037 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM FROM ROCK RIFT 
AND HARVARD EASTWARD INTO NORTHERN ULSTER COUNTY. RADAR ESTIMATES 
INDICATE THAT MORE THAN 3 INCHES OF RAIN HAS FALLEN IN THIS AREA 
SINCE 830 PM EDT. LAW ENFORCEMENT OFFICIALS REPORTED FLOODING FROM 
RAINFALL RUNOFF WAS OCCURRING IN DOWNSVILLE. 

AREAS NEAR HARVARD...CORBETT...AND DOWNSVILLE WILL LIKELY SEE 
FLOODING CONDITIONS CONTINUE THROUGH MIDNIGHT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD... 
POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. CAMPERS IN THE WARNED AREA MUST 
MOVE TO HIGHER GROUND IMMEDIATELY.

$$

SPORER
000 
WGUS71 KBGM 280258 CCA
FFSBGM
NYC025-280415-

FLASH FLOOD STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE BINGHAMTON NY
1044 PM EDT MON MAY 27 2002

...A FLASH FLOOD WARNING CONTINUES UNTIL 1215 AM EDT FOR DELAWARE 
COUNTY...

AT 1037 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM FROM ROCK RIFT 
AND HARVARD EASTWARD INTO NORTHERN ULSTER COUNTY. RADAR ESTIMATES 
INDICATE THAT MORE THAN 3 INCHES OF RAIN HAS FALLEN IN THIS AREA 
SINCE 830 PM EDT. LAW ENFORCEMENT OFFICIALS REPORTED FLOODING FROM 
RAINFALL RUNOFF WAS OCCURRING IN DOWNSVILLE. 

AREAS NEAR HARVARD...CORBETT...AND DOWNSVILLE WILL LIKELY SEE 
FLOODING CONDITIONS CONTINUE THROUGH MIDNIGHT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD... 
POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. CAMPERS IN THE WARNED AREA MUST 
MOVE TO HIGHER GROUND IMMEDIATELY.

$$

SPORER
000 
WGUS71 KBGM 280415
FFSBGM
NYC025-280600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1215 AM EDT TUE MAY 28 2002

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 1215 AM EDT FOR 
DELAWARE COUNTY HAS EXPIRED...

THE THUNDERSTORMS THAT PRODUCED HEAVY RAIN AND FLASH FLOODING 
IN DOWNSVILLE...EAST BRANCH...HANCOCK...AND SHINHOPPLE HAVE WEAKENED 
AND MOVED OUT OF THE AREA. STREAMS AND CREEKS IN THE WARNED AREA 
HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD 
THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...SOME ROADWAYS 
STILL MAY BE COVERED WITH WATER...MUD..OR OTHER DEBRIS. MOTORISTS 
ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS.

$$

SPORER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 27, 8:00 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 27, 8:00 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
800 PM EDT MON MAY 27 2002

WILL ISSUE QUICK UPDATE TO INCLUDE CONVECTION ACROSS NRN TIER OF PA
AND DELAWARE COUNTY. MULTIPLE BOUNDARIES HAVE KEPT THE CONVECTION
GOING LONGER THAN ANTICIPATED.

RRM

...PREVIOUS AFD...

BUBBLE HIGH HAS PROVIDED THE FCST AREA WITH A NICE DAY...BUT A BIT
MORE IN THE WAY OF CLDS ACRS THE SRN TIER AND NE PA WHICH IS CLOSER
TO THE OLD FRONT. WDLY SCT ACTIVITY HAS DVLPD NEAR THIS BNDRY FROM
NE PA INTO THE SRN CATSKILLS AND WILL INCLUDE A REMAINDER OF THE
AFTN PD TO COVER THIS.

HAVE VERY LTL FAITH IN THE ETA MDL W/RESPECT TO CONVECTIVE POTNL TMRW.
PREV PERFORMANCE W/RESPECT TO QPF HAS NOT BEEN GOOD EITHER...ALL YOU
HAVE TO DO IS LOOK AT THE PCPN FCST FOR 18Z TDA AND COMPARE IT TO
THE CRNT RDRS (ACTUALLY ALL MDLS HAVE BEEN OVERDOING THIS). LAST
NGTS 00Z RUNS DISPLAYED A SIMILAR WET BIAS WHICH WE DISCOUNTED. BIG
DIFFS IN MDL REPRESENTATION OF LOW LVL MSTR FIELDS AND INSTABILITY
CONTINUES TMRW. I STILL CANT FIND A DECENT TRIGGER TO FIRE UP
CONVECTION AND DYNAMICS OVERALL ARE NEGLIGIBLE OR WEAK. ETA
PROFILES...WHICH SHOWED 2600 J/KG CAPE FOR SYR TMRW FROM THE PREV
00Z RUN...HAS BACKED OFF TO ARND 1750 BUT STILL LOOKS UNREALISTIC.
NGM PROFILES SHOW CAPES MAXING OUT ARND 250 J/KG AND SEEMS TO BE
MORE REALISTIC. FOR BGM ETA SHOWING ARND 2000 TMRW THE NGM ARND
1000. CRNT FCST HAS CHC POPS FOR THE ENTIRE FCST AREA ON TUES. WILL
NOT START FLIP-FLOPPING BUT ATTM BELIEVE THAT WE WONT SEE ANYTHING
BETTER THAN ISOLD CONVECTION (IF THAT) ACRS CNTRL AND NRN ZONES
TMRW, I.E., IF THE PCPN WAS NOT ALREADY IN THE FCST I WOULD NOT BE
ADDING IT. LOOKS LIKE SLIGHTLY BETTER CHCS FOR SCT AFTN CONVECTION
ACRS NRN/NE PA AND PSBLY THE BORDER COUNTIES OF SRN NY WHERE NGM/AVN
SHOW THE GREATEST K INDICES. WILL KEEP THE LOW CHC POPS FOR THE
ENTIRE AREA BUT DOWNPLAY IT THE BEST I CAN THROUGH THE FCST WORDING
ACRS UPSTATE NY.

BETTER CHCS FOR CONVECTION APPEAR TO BE ON WED WHEN MDLS HINT AT A
WMFNTL-TYPE BNDRY MOVG THRU THE RGN AND A WEAK S/WV. FCST K INDICES
IN THE L30S ACRS THE ENTIRE AREA. AVN HOWEVER LOOKS A LTL OVERDONE
WITH THE MSTR FIELDS...AS DO THE LIKELY MAV POPS. FOR NOW WILL KEEP
CHC POPS FOR AFTN CONVECTION AND LET LATER SHIFTS DETERMINE IF WE
NEED TO PLAY THIS UP.

XTNDD FCST...MDLS STILL HINTING AT SVR POTNL FOR FRIDAY WITH COLD
FROPA...THEN COOLER AND DRIER FOR THE WEEKEND.

.BGM...NONE.

BRADY

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:04 AM EDTFlash Flood WarningBGMOtsego3 hr
May 28, 11:07 AM EDTFlash Flood WarningBGMDelaware3 hr
May 28, 11:13 AM EDTFlash Flood WarningBGMBroome3 hr
May 28, 12:15 PM EDTSevere Thunderstorm WarningBGMSullivan45 min
May 28, 1:27 PM EDTSevere Thunderstorm WarningBGMSullivan63 min
May 28, 2:20 PM EDTFlash Flood WarningBGMSullivan3 hr
May 28, 4:13 PM EDTFlash Flood WarningBGMChemung3 hr

Nearby

Flash Flood Warnings in New York, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.